Pennsylvania, 2020Winter Storm and Winter Weather in Pennsylvania, December 1 to 2, 2020
December 1 to 2, 2020 · NWS CTP · 2 events in 2 counties and zones
The first significant winter storm of the season produced 6 to 12 inches of snowfall across Warren County. Over 12 inches of snow accumulated on the westernmost ridge of Somerset County, with much less elsewhere in the county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first significant winter storm of the season produced 6 to 12 inches of snowfall across Warren County. Over 12 inches of snow accumulated on the westernmost ridge of Somerset County, with much less elsewhere in the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Nov 30, 11:15 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Nov 30, 11:15 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service State College PA
1115 PM EST Mon Nov 30 2020
.SYNOPSIS...
An upper level low will lift from TN to southern Quebec by
Wednesday. Colder temperatures will occur Tuesday and Wednesday
accompanied by a brisk west to northwest wind and frequent snow
showers across the western mountains. Several inches of snow
accumulation expected on the ridges near and to the west of
Route 219. Seasonably cool air and fair weather will settle in
through the weekend.
&&
.NEAR TERM /UNTIL 8 AM TUESDAY MORNING/...
Snow is starting in the Laurels, but not quite yet in the NW
where temps are also still in the m30s. Only slowed the arrival
of precip in the NW some as they are inside the big dry slot.
Clouds will keep temps up and keep the transition to snow
gradual except over the Laurels where it should just start out
as snow in the higher elevs and work down to the valleys in a
few hours. No changes to accums for the fcst.
Prev...
Other than a brief mention for an hour at Meadville, there has
not yet been any SN in the state. Precip shield inching ino PA.
The temps are now down into the m30s in Warren Co and the
Laurels, and YNG is a mix at 00Z. So it's really close to
mixing and changing as the precip shield advances/expands.
Wind gusts still up in the 20s in the Laurels, and will likely
continue for most of the night. No changes to SF numbers. Flags
look well-placed.
Prev...
Primary sfc low tracking into the Laurel Highlands early this
afternoon while secondary deepens near triple point low over
my southeast counties. Lancaster and York Counties just missed
out on severe threat with strong shear and best CAPE setting up
farther east, where TOR Watch is in effect for areas east and
south.
Steadiest rainfall has lifted east and north of central PA early
this afternoon as a well defined dry slot overspreads the area
this afternoon from south to north. As high clouds peel to the
north, warmer/shallow low clouds are left for this afternoon
and much of tonight over Central PA and the Susq Valley.
Lull in the precip will persist through early tonight beneath
the dry slot and within a region of shallow cold advection in
as filling sfc low lifts NNE into central NY state. Again,
expect some breaks in the clouds with just some patchy drizzle
on the ridges or a few stray showers east of the Allegheny
Front.
Farther northwest, the eastern edge of cold conveyor belt/
synoptic snow will set up near the Route 219 corridor early
tonight, before sliding slowly east overnight into early
Tuesday along with deepening cold air. Accums start to pick up
in the predawn hours in the NW Mountains, but the bulk of
accumulation won't come until daylight and last into Tuesday
night and Wednesday.
&&
.SHORT TERM /8 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Really good signal for multiple bands of enhanced
frontogenetical LES likely within the broader snow area early
Tuesday as depicted by the HREFV2 along with good upstream
fetch off Lake Huron and a decent length of Central and Western
Lake Erie. Broad area of llvl instability extends well inland to
the Central and NC Mountains as well, meaning that frequent snow
showers (open cellular) of varying intensity are expected over
much of central and north central PA throughout the day Tuesday,
Compact mid and upper short waves moving through the base of
upper low lifting northward across the Alleghenies Tuesday
morning will lead to some brief periods of mod to heavy snow
near and to the west of a line from KJST to KFIG and KELZ.
Winter Weather Advisory (beginning at 09Z Tuesday) is well
placed, to include Mckean, Elk and Clearfield counties where
storm total snowfall should be in the 2-5 inch range, with the
highest totals near and to the West of Route 219. Rain showers
early Tuesday morning to the SE of the Allegheny Front will
gradually mix with and change to mainly snow showers during the
day.
Storm total snowfall has ramped up a bit over Warren County with
10-14" amounts expected over the west/northwest. Despite
duration event, these looks sufficient to push the area into
Warning criteria, and have upgraded existing Winter Weather
Advisory to Winter Storm Warning for snow for Warren county.
Elsewhere, snow amounts are similar to previous, from this one-
two punch of synoptic/cold conveyor belt, then LES/Upslope
enhanced snows...3-5 inches across the Laurels and 4-8 inches
across much of McKean County.
The snow will likely impact both commutes AM and PM on Tues.
Daytime may keep the ratios/numbers down some if we can manage
to get above 32F. Chance of precipitation will be minimal to
the SE of Interstate 81 on Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
For this evening update, the PoPs are lower than prev fcsts in
many of the periods. The potential phasing of the nrn and srn
streams for a decent storm this weekend is just not working out.
They appear to be separated by just enough time/distance as
they pass thru the area that Central PA may be largely dry over
the weekend. However, the position of the jet streaks will still
keep us looking closely for the next few days. The W/NW flow
will keep a low chc 20-30 PoPs in the fcst for the NW half of
the area. Temps look rather seasonable for Thurs-Mon.
Prev...
Lake effect snow showers and localized squalls will continue
Tuesday night into early Wednesday before fading into Wednesday
evening. Additional accumulations should range between 1 and 3
inches over the Laurel Highlands and NW Alleghenies (along and
west of US219) with locally higher amounts (3-6" range) possible
in the primary and secondary NW PA snowbelts and ridgetops in
Cambria/Somerset Counties. Travel disruptions are likely to
continue with a winter storm warning (Warren Co.) and winter
weather advisory remaining in effect. It will be seasonably cold
and blustery with wind chills in the 20s and 30s a better
indicator of what it will feel like outside. Max temps should
bottom out Wednesday and trend modestly warmer into the weekend.
Thursday looks dry before the pattern turns more active and
unsettled from Friday into early next week. A pair of upper
level troughs carving out over the Eastern U.S. should ensure a
prolonged stretch of seasonably cool/near average to slightly
cooler than average sensible weather in CPA into next week. For
the time being, it seems the western and northern Alleghenies
have the best shot seeing some snow Friday PM-early Saturday
with some lake enhancement. More uncertainty late in the weekend
into early next week owing to how the second upper trough
evolves or closes off but higher POPs are again shaded over the
Allegheny mtns.
&&
.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
Rain and snow now starting to wrap around into the western
airspace. Expect a prolonged period of IFR or below across the
western 1/3 of the airspace with wrap- around snow
transitioning to lake- effect/orographic snow showers overnight
and through Tuesday. Winds will increase with gusts over 25kts
across the western 1/2 of the airspace by Tuesday morning.
Mainly VFR expected over the southeast overnight and Tuesday.
Outlook...
Wed...Ceiling restrictions possible NW, otherwise VFR.
Thu...Mainly VFR conditions.
Fri-Sat...Chance of rain and snow showers especially over the
western airspace.
&&
.CLIMATE...
Top-5 warmest November tracking at Harrisburg with an average
temperature of 49.8 degrees (+5.6F). Above average temperatures
to close out the month should ensure a top-3 finish.
Here are the rankings through 11/29:
1. 51.3 in 1931
2. 50.0 in 1975
3. 49.8 in 2020
4. 49.5 in 2015
5. 49.3 in 1999
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 AM Tuesday to noon EST
Wednesday for PAZ005-010-017.
Winter Storm Warning until noon EST Wednesday for PAZ004.
Winter Weather Advisory until 7 AM EST Wednesday for PAZ024-
033.
&&
SYNOPSIS...DeVoir/Dangelo
NEAR TERM...DeVoir/Dangelo
SHORT TERM...DeVoir/Dangelo/Martin
LONG TERM...Steinbugl
AVIATION...Steinbugl/Travis
CLIMATE...
Hazardous weather outlook, Nov 30, 1:02 PM EST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
102 PM EST Mon Nov 30 2020
PAZ024-033-011815-
Cambria-Somerset-
102 PM EST Mon Nov 30 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EST WEDNESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004-011815-
Warren-
102 PM EST Mon Nov 30 2020
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
WEDNESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ005-010-017-011815-
McKean-Elk-Clearfield-
102 PM EST Mon Nov 30 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TUESDAY TO NOON EST
WEDNESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-011815-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
102 PM EST Mon Nov 30 2020
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Warren
- When
- December 1, 1:00 AM EST to December 2, 7:00 AM EST
- Where
- Warren forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
A Winter Storm produced 6 to 12 inches of snow across Warren County from December 1 into early December 2, 2020.
Winter Weather, Somerset
- When
- December 1, 1:00 AM EST to December 2, 7:00 AM EST
- Where
- Somerset forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Upslope snows produced 12 to 14 inches of snow on Laurel Ridge in westernmost Somerset County from December 1 into early December 2, 2020. Elsewhere in the county, snowfall was significantly less.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Alaska, December 1 to 5, 20202 deaths · $31 million · 56 kt wind · 17 events
- Winter Storm in Pennsylvania, December 1 to 2, 20201 death · 1 injured · $250,000 · 2 events
- Wildfire and High Wind in California, December 1 to 12, 20202 injured · $1.0 million · 83 kt wind · 10 events
- Winter Storm in Ohio, December 1, 2020$1.4 million · 11 events
- Winter Weather in New Mexico, December 1 to 2, 20202 injured · $500,000 · 2 events
- Drought in New Mexico, December 1 to 31, 202041 events
- Winter Weather in Ohio, December 1, 202029 events
- Drought in Texas, December 1 to 31, 202027 events
- Heavy Snow and Winter Weather in West Virginia, December 1 to 2, 202024 events
- Drought in Colorado, December 1 to 31, 202021 events
- Drought in Nebraska, December 1 to 31, 202018 events
- Winter Storm and Winter Weather in Pennsylvania, December 1 to 2, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933047, 935546.